Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 88, NWS Melbourne, FL

August 4, 2005Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 4, 2005, 8:54 PM EDT for Osceola County, Florida. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2005, 8:54 PM EDT (00:54 UTC)
Expired
Aug 4, 2005, 9:55 PM EDT
In force
61 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Osceola County, FL

The radar

The Melbourne radar (KMLB), 69 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 8:54 PM EDTTSTM WND DMG5 Ene Lake Kissimmee, FLDESTROYED LARGE GAZEBO,WINDS ESTIMATED ABOVE 60 MPH, SEVERAL LARGE TREE BRANCHES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 0.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2005-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2027 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2005-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2027 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 050055
SVRMLB
FLC097-050200-
/O.NEW.KMLB.SV.W.0088.050805T0054Z-050805T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
854 PM EDT THU AUG 4 2005

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN OSCEOLA COUNTY IN EAST CENTRAL FLORIDA
  THIS INCLUDING WEST LAKE TOHO...LAKE KISSIMMEE

* UNTIL 1000 PM EDT

* AT 844 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF LAKE
  KISSIMMEE...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT...
  RURAL CENTRAL OSCEOLA COUNTY THROUGH 1000 PM EDT

EXCESSIVE CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM 
FUNNEL CLOUDS WILL BE POSSIBLE OVER AND ADJACENT TO BODIES OF WATER. 
IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. 
MOVE INDOORS IF AT ALL POSSIBLE...STAYING AWAY FROM WINDOWS AND 
DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

LAT...LON 2824 8147 2794 8147 2779 8119 2824 8117

$$

SPRATT/BRAGAW
2 follow-up statements
000 
WWUS52 KMLB 050130
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
926 PM EDT THU AUG 4 2005

FLC097-050200-
/O.CON.KMLB.SV.W.0088.000000T0000Z-050805T0200Z/
OSCEOLA FL-
926 PM EDT THU AUG 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1000 PM EDT FOR
WESTERN OSCEOLA COUNTY...

AT 924 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES NORTHEAST OF LAKE
KISSIMMEE...MOVING EAST AT 15 MPH.

STRONG AND DAMAGING WINDS WILL OCCUR EAST OF LAKE KISSIMMEE...TO 
LAKE MARIAN..AND WILL SPREAD ACROSS THE FLORIDA INTERSTATE AND 
HIGHWAY 441 BEFORE WEAKENING.

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE EAST OF LAKE 
KISSIMMEE NEAR THE MIDDLETON FISH CAMP.

LAT...LON 2824 8147 2794 8147 2779 8119 2824 8117

$$

SPRATT
000 
WWUS52 KMLB 050155
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
953 PM EDT THU AUG 4 2005

FLC097-050201-
/O.CAN.KMLB.SV.W.0088.000000T0000Z-050805T0200Z/
OSCEOLA FL-
953 PM EDT THU AUG 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN OSCEOLA COUNTY IS
CANCELLED...

AT 951 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER CAPABLE OF PRODUCING DAMAGING WINDS. AS A RESULT...THE 
WARNING HAS BEEN CANCELLED.

HOWEVER...RADAR INDICATED THAT HEAVY RAIN AND GUSTY WINDS UP TO 35 
MPH WILL STILL BE POSSIBLE FROM THE THUNDERSTORMS AS THEY MOVE EAST 
AT 10 MPH ACROSS SOUTHERN OSCEOLA COUNTY SOUTH OF HOLOPAW AND DEER 
PARK THROUGH 1030 PM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE 
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 2824 8147 2794 8147 2779 8119 2824 8117

$$

SPRATT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:28 PM EDT, 6 hours 26 minutes earlier.

Area forecast discussion, Aug 4, 2:28 PM EDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
228 PM EDT THU AUG 4 2005

.DISCUSSION...

REST OF TODAY/TONIGHT... MAIN INHIBITING FACTOR SO FAR THIS
AFTERNOON LOOKS TO BE MOISTURE...WITH HIGHER PWAT AIR LOCATED TO THE
NORTH AND SOUTH OF THE FORECAST AREA. HOWEVER...LATE INTERACTION OF
OUTFLOW AND SEA BREEZE BOUNDARIES SHOULD STILL BE ABLE TO GENERATE
SOME SCATTERED CONVECTION...WHICH WILL LINGER INTO EARLY EVENING.
MAIN THREAT FROM STORMS WILL CONTINUE TO BE LIGHTNING...STRONG WINDS
AND SMALL HAIL.

FRI THROUGH SUNDAY...LINGERING TROF OVER THE REGION AND WEAK
WESTERLY COMPONENT TO STEERING FLOW SHOULD PRODUCE ANOTHER FAIRLY
ACTIVE DAY ON FRIDAY. THE PATTERN WILL UNDERGO A TRANSITION THIS
WEEKEND AS TROF WEAKENS AND REGION STARTS TO BECOME MORE INFLUENCED
BY HIGH PRESSURE BUILDING IN FROM CAROLINAS REGION. WINDS WILL BE
RELATIVELY WEAK AND SEA BREEZES WILL DEVELOP ON BOTH COASTS WITH
ACTIVITY PROPOGATING SLOWLY INLAND DURING THE AFTERNOON. POPS WILL
BE A LITTLE HIGHER FOR FRI (60 N/50 S) THAN OVER THE WEEKEND (50/40
SAT AND 40/30 SUN) DUE TO WANING OF TROF AND BUILDING OF RIDGE OVER
THE AREA. TEMPS ABLE TO REACH NEAR 90/LWR 90S COAST BEFORE SEA
BREEZE ONSET AND CLIMBING TO LWR/MID 90S INTERIOR.

MON-WED...HIGH PRESSURE WILL EXTEND OVER THE PENINSULA SURFACE AND
ALOFT. CLOSE PROXIMITY OF RIDGE AXIS MEANS FLOW WILL REMAIN FAIRLY
WEAK WITH AFTERNOON CONVECTION OCCURRING MAINLY AS SEA/LAKE BREEZE
BOUNDARIES DEVELOP. POPS WILL BE NEAR CLIMO AND MAY DECREASE A
LITTLE BELOW CLIMO WITH WEAK SUBSIDENCE FROM RIDGE ALOFT OVER THE
REGION.

&&

.MARINE...WITH RELATIVELY WEAK PRESSURE PATTERN NEXT SEVERAL DAYS...
WINDS AND SEAS WILL STAY WELL BELOW ANY HIGHLIGHT CRITERIA. MAIN
CONCERN FOR BOATERS WILL CONTINUE TO BE STORMS MOVING OFFSHORE FROM
THE MAINLAND IN THE AFTERNOONS.

&&

.AVIATION...LATE AFTERNOON STORMS MAY TEMPORARILY REDUCE CIGS AND
VSBYS AT THE TAF SITES. WINDS ARE EXPECTED TO DROP OFF AFTER SUNSET
AND BECOME CALM SHORTLY THEREAFTER.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  89  75  90 /  30  60  40  50
MCO  75  92  76  92 /  30  60  30  50
MLB  76  89  76  90 /  30  50  30  40
VRB  75  89  74  89 /  30  50  30  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...HIRSCH
LONG TERM....GLITTO
Hazardous weather outlook, Aug 4, 9:59 AM EDT, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
959 AM EDT THU AUG 4 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
050900-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
959 AM EDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT

...THUNDERSTORM IMPACT...
DAYTIME HEATING COUPLED WITH SUFFICIENT DEEP LAYER MOISTURE AND THE
REMNANTS OF A WEAK MID-LEVEL TROUGH OVER NORTH FLORIDA WILL LEAD TO
THE DEVELOPMENT OF SCATTERED TO LOCALLY NUMEROUS SHOWERS AND
LIGHTNING STORMS DURING THE AFTERNOON AND EVENING. STORMS WILL FORM
INITIALLY ALONG THE EAST COAST SEA BREEZE...AND ALONG LOCAL LAKE
BREEZE AND STORM OUTFLOW BOUNDARIES...MAINLY NEAR THE OCALA FOREST
AND LAKE OKEECHOBEE. THE ACTIVITY WILL REDEVELOP FARTHER INLAND AS
THE SEA BREEZES MOVE STEADILY INLAND. STORMS WILL DRIFT BACK TOWARD
THE EAST COAST AT LESS THAN 10 MPH...WITH THE MOST INTENSE STORMS
CAPABLE OF PRODUCING FREQUENT LIGHTNING...WIND GUSTS OF 50 TO 60 MPH
AND SMALL HAIL.

...FLOOD IMPACT...
RAINFALL AMOUNTS OF 2 TO 3 INCHES WILL BE POSSIBLE WITH THE
STRONGEST STORMS THIS AFTERNOON AND EARLY EVENING. THIS MAY CAUSE
TEMPORARY INUNDATION OF LOW LYING FLOOD PRONE AREAS...AS WELL AS
PONDING OF WATER ON ROADWAYS.

...MARINE THUNDERSTORM GUST IMPACT...
A FEW STRONG STORMS WILL BE POSSIBLE AROUND THE INTRACOASTAL
WATERWAY ALONG THE EAST COAST SEA BREEZE EARLY THIS AFTERNOON. AN
ISOLATED STRONG STORM COULD POSSIBLE MAKE IT BACK TO THE EAST COAST
DURING THE LATE AFTERNOON OR EARLY EVENING. WIND GUSTS OF 35 KNOTS
OR HIGHER...FREQUENT CLOUD TO WATER LIGHTNING AND ROUGH SEAS WILL
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED
AFTERNOON LIGHTNING STORMS ARE EXPECTED EACH DAY...WITH THE MAIN
STORM THREATS CLOUD TO GROUND LIGHTNING STRIKES AND LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED.

In the hours before

Special weather statement, Aug 4, 5:17 PM EDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
517 PM EDT THU AUG 4 2005

FLZ064-042200-
MARTIN-
517 PM EDT THU AUG 4 2005

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND SMALL
HAIL OVER SOUTHEASTERN MARTIN COUNTY...

AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS...SMALL HAIL...AND FREQUENT
CLOUD TO GROUND LIGHTNING OVER CENTRAL MARTIN COUNTY. THE STORM WILL
MOVE SOUTH AT 5 MPH...WITH THE STRONGEST PORTION OF THE STORM
REMAINING SOUTH OF STATE ROAD 76 AND WEST OF INTERSTATE 95

SPRATT
Special weather statement, Aug 4, 6:57 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
657 PM EDT THU AUG 4 2005

FLZ045-144-042330-
ORANGE-SOUTHERN LAKE COUNTY-
657 PM EDT THU AUG 4 2005

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 40 MPH AND SMALL
HAIL WILL AFFECT CENTRAL LAKE COUNTY AND WESTERN ORANGE COUNTY...

AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS...SMALL HAIL...AND FREQUENT
CLOUD TO GROUND LIGHTNING BETWEEN TAVARES AND ZELLWOOD...MOVING
SOUTHEAST AT 5 MPH.

THIS STRONGEST PORTION OF THIS STORM WILL AFFECT AREAS ALONG THE
LAKE AND ORANGE COUNTY LINE FROM LITTLE LAKE HARRIS TO FERNDALE AND
LAKE APOPKA THROUGH 730 PM.

SPRATT
Local storm report, Aug 4, 7:39 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
739 PM EDT THU AUG 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     DOWNBURST        ORLANDO                 28.50N 81.37W
08/04/2005                   ORANGE             FL   ASOS

            MCO ASOS REPORTED DOWNBURST AT 55 MPH.

0732 PM     HAIL             WINTER GARDEN           28.56N 81.58W
08/04/2005  0.88 INCH        ORANGE             FL   LAW ENFORCEMENT

            WINTER GARDEN POLICE REPORTED NICKEL SIZE HAIL.

&&

JOC
Local storm report, Aug 4, 7:42 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
742 PM EDT THU AUG 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     DOWNBURST        ORLANDO                 28.50N 81.37W
08/04/2005                   ORANGE             FL   ASOS

            MCO ASOS REPORTED DOWNBURST AT 55 MPH.

0732 PM     HAIL             WINTER GARDEN           28.56N 81.58W
08/04/2005  1.00 INCH        ORANGE             FL   LAW ENFORCEMENT

            WINTER GARDEN POLICE REPORTED QUARTER SIZE HAIL.

&&

JOC
Local storm report, Aug 4, 8:43 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
843 PM EDT THU AUG 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     DOWNBURST        ORLANDO                 28.50N 81.37W
08/04/2005                   ORANGE             FL   ASOS

            MCO ASOS REPORTED DOWNBURST AT 55 MPH.

0732 PM     HAIL             WINTER GARDEN           28.56N 81.58W
08/04/2005  1.00 INCH        ORANGE             FL   LAW ENFORCEMENT

            WINTER GARDEN POLICE REPORTED QUARTER SIZE HAIL.

0835 PM     HAIL             1 N POINCIANA           28.16N 81.45W
08/04/2005  0.75 INCH        OSCEOLA            FL   TRAINED SPOTTER

&&

JOC

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 4:59 PM EDTSevere Thunderstorm WarningMLBOrange61 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.